Alabama, 2009

Debris Flow in Alabama, March 15, 2009

March 15, 2009 · NWS BMX · 1 event in 1 county or zone

Repeated rainfall during the spring months led to a mudslide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Repeated rainfall during the spring months led to a mudslide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 15, 5:27 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 15, 5:27 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CDT SUN MAR 15 2009

.SHORT TERM...TODAY AND TONIGHT.

RAIN CONTINUES ACROSS CENTRAL ALABAMA EARLY THIS MORNING...ALTHOUGH
THERE ARE SIGNS THAT THIS BATCH OF RAIN IS MOVING ONWARD. RADAR
LOOPS THE LAST COUPLE HOURS SHOWING THE BACK EDGE OF THE MAIN PRECIP
SHIELD MAKING A STEADY EASTWARD PROGRESS. MAKES IT DIFFICULT ON FOR
THE FIRST PERIOD OF THE FORECAST ON TRYING TO PINPOINT WHERE THE
RAIN WILL BE AS THE FORECAST HITS THE WIRES. ALSO...THERE STILL MAY
BE SOME LIGHT RAIN OR DRIZZLE BACK TO THE WEST. SO...DECIDED TO GO
WITH A SOMEWHAT PESSIMISTIC (HIGHER POP) FORECAST FOR TODAY.

AS FOR TEMPS TODAY...AND ALL SENSIBLE WEATHER ELEMENTS TONIGHT...
THE FORECAST WILL LEAN HEAVILY ON INPUT FROM THE NAM MODEL. IN THIS
FORECASTERS EYES...THE NAM HAS HANDLED SEVERAL MESOSCALE ELEMENTS
OF THE FORECAST MUCH BETTER THAN THE GFS -- THE TIMING AND PLACEMENT
OF THE RAIN SHIELD...THE STRENGTH OF THE CAD WEDGE IN THE EAST...AND
THE STRENGTH OF THE WARM SECTOR SURGE IN THE SOUTH. THIS MEANS THAT
AFTER AN EXPECTED LULL IN THE RAIN THIS AFTERNOON...THE RAIN SHOULD
MAKE ANOTHER SURGE NORTHWARD INTO ALMOST (IF NOT ENTIRELY) ALL THE
FORECAST AREA BY MONDAY MORNING. THIS ALSO MEANS THAT WE WILL GO
WITH THE NAMS COOLER TEMPS IN THE NORTHEAST TODAY (THAT WORKED WELL
FOR US YESTERDAY).

/61/

.LONG TERM...MONDAY THROUGH SATURDAY.

RAINY CONDITIONS ARE STILL EXPECTED TO LAST THROUGH MOST OF THE
DAY MONDAY. THE LATEST BATCH OF COMPUTER MODEL DATA HAVE SLOW DOWN
THE UPPER LEVEL SHORT WAVE THAT WILL HELP FINALLY PUSH THIS
MOISTURE OUT OF THE AREA. AS A RESULT...ADJUSTED THE MONDAY
FORECAST TO HOLD ON TO THE RAIN A TAD LONGER.

EXPECT HIGH TEMPERATURES TO REBOUND INTO THE LOWER TO MID 70S
TUESDAY AND WEDNESDAY WITH PLENTY OF SUNSHINE IN PLACE. GFS
CONTINUES TO SHOW A WEAK COLD FRONT MOVING THROUGH THE AREA ON
THURSDAY. HOWEVER...THE LATEST ECMWF IS NOW KEEPING THE FRONT
STALLED NORTH OF THE AREA. A VERY DIFFERENT SOLUTION COMPARED TO
ITS PREVIOUS RUN. BASED ON THE ENSEMBLE MOS...THE GFS IS VERY
ADAMANT THAT A FRONTAL PASSAGE WILL OCCUR AND THAT HIGH PRESSURE
WILL BE IN PLACE OVER THE WEEKEND. HOWEVER...IF THIS SOLUTION DID
NOT PAN OUT...THEN MY WHOLE WEEKEND FORECAST IS OUT THE WINDOW. AS
A RESULT...FORECAST CONFIDENCE IS LOW FROM THURSDAY THROUGH THE
WEEKEND.

10/ARM

&&

.AVIATION...12Z TAF DISCUSSION.

ITS A BIG MESS OUT THERE THIS MORNING...AND THIS WILL LARGELY
CONTINUE OVER THE NEXT 24 HOURS.  THERE IS EXPECTED TO BE A 18-24
HOUR PERIOD IN BETWEEN BOUTS OF STEADY RAIN...STARTING THIS MORNING
AND LASTING UNTIL AFTER 06Z MONDAY. CEILINGS...HOWEVER...WILL REMAIN
LOW.  I REALLY CANT RULE OUT SOME DRIZZLE OR FOG EVEN AFTER THE
STEADY RAIN HAS LONG SINCE MOVED OUT TODAY...ALTHOUGH MY CONFIDENCE
WAS NOT HIGH ENOUGH IN THIS TO INCLUDE IN THE TAFS AT THIS TIME.
EVEN THE WINDS ARE TRICKY...SINCE THERE ARE NUMEROUS MESOSCALE
BOUNDARIES AND SURFACE HIGHS AND LOWS AROUND. WHERE I HAD HIGH
ENOUGH CONFIDENCE...I INCLUDED A PREDOMINANT DIRECTION. OTHERWISE...
I JUST WENT WITH VARIABLE WINDS. LUCKILY...MOST SPEEDS SHOULD STAY
AT OR BELOW 6 KTS.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 15, 5:29 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 AM CDT SUN MAR 15 2009

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
629 AM CDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MINOR RIVER FLOODING WILL CONTINUE ON THE TOMBIGBEE RIVER
TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR FLOODING IS EXPECTED TO CONTINUE ON THE TOMBIGBEE RIVER THROUGH
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Tallapoosa

When
March 15, 10:00 AM CST
Where
Tallapoosa forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Rain soaked ground led to the failure of an embankment on Morgan Street in Alexander City. The mudslide caused a portion of building to collapse, leaving large holes in the exterior walls of two businesses. Rain and mud then entered the businesses, heavily damaging or destroying much of the merchandise, and covering the floor with a layer of mud.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161778.